32 deaths, 438 illnesses linked to contaminated drug, CDC says
TUESDAY, Nov. 13, 2012 (HealthDay News) -- Congress will open hearings this week into the fungal meningitis outbreak linked to tainted steroid injections that has killed 32 people so far and sickened 438 others.
On Wednesday, a subcommittee of the House Committee on Energy and Commerce will hold a hearing titled "The Fungal Meningitis Outbreak: Could It Have Been Prevented?"
And on Thursday, U.S. Food and Drug Administration Commissioner Margaret Hamburg is scheduled to testify before the Senate Committee on Health, Education, Labor, and Pensions for a hearing, "Pharmacy Compounding: Implications of the 2012 Meningitis Outbreak."
A Massachusetts specialty -- or "compounding" -- pharmacy is the suspected source of the tainted steroid injections, which are typically used for back and joint pain. The New England Compounding Center, in Framingham, has ceased operations since the meningitis outbreak first surfaced last month.
Compounding pharmacies combine, mix or alter ingredients to create drugs to meet the specific needs of individual patients, according to the FDA. Such custom-made drugs are frequently required to fill special needs, such as a smaller dose, or the removal of an ingredient that might trigger an allergy in a patient.
Compounding pharmacies aren't subject to the same FDA oversight as regular drug manufacturers. But some members of Congress now say the meningitis outbreak underscores the need for more regulatory control.
Meningitis is inflammation of the lining surrounding the brain and spinal cord. Infected patients have developed a range of symptoms approximately one to four weeks following their injection.
Massachusetts officials said earlier this month they had put emergency regulations in place that give the state greater control and scrutiny over specialty pharmacies like the New England Compounding Center.
Late last month, FDA investigators who toured the Framingham plant found foreign, "greenish-black" material in some vials of the injectable steroid suspected as the cause of the illnesses, federal health officials said. The contaminated product was one of a host of potential violations discovered during the recent inspection, the officials said.
"The investigators observed approximately 100 vials of the steroid drug, which purports to be a sterile injectable drug, that had a greenish-black foreign material and a white filamentous [containing filaments] material inside," Steven Lynn, director of the FDA's Office of Manufacturing and Product Quality, said during an Oct. 26 news conference.
In addition, the company couldn't prove that the equipment used to sterilize these products was actually able to sterilize them, Lynn said.
The FDA also found that the company wasn't able to keep its "clean room" clean, Lynn said. "A clean room is a space designed to maintain a controlled environment with low levels of airborne particles and surface contamination," he explained.
The U.S. Centers for Disease Control and Prevention on Friday had the following state-by-state breakdown of cases: Florida: 23 cases, including 3 deaths; Georgia, 1 case; Idaho, 1 case; Illinois, 2 cases; Indiana: 52 cases, including 4 deaths; Maryland: 23 cases, including 1 death; Michigan: 128 cases, including 7 deaths; Minnesota: 11 cases; New Hampshire: 13 cases; New Jersey: 27 cases; New York: 1 case; North Carolina: 3 cases, including 1 death; Ohio: 16 cases; Pennsylvania: 1 case; Rhode Island: 3 cases; South Carolina: 1 case; Tennessee: 81 cases, including 13 deaths; Texas: 2 cases; Virginia: 50 cases, including 2 deaths.
Ten of the 438 cases involve what the CDC calls "peripheral joint infection," meaning an infection in a knee, hip, shoulder or elbow. These joint infections aren't considered as dangerous as injections near the spine for back pain that have been linked to the potentially fatal meningitis infections.
The CDC and state health departments estimate that roughly 14,000 patients may have gotten steroid injections from the New England Compounding Center. All of the fungal meningitis patients identified so far were thought to be injected with the steroid methylprednisolone acetate, according to the CDC.
People who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body or slurred speech, the CDC said.
The U.S. National Library of Medicine has more about injections for back pain (http://www.nlm.nih.gov/medlineplus/ency/article/007485.htm ).
SOURCES: Nov. 13, 2012, news release, U.S. Food and Drug Administration; Nov. 9, 2012, updated statistics, U.S. Centers for Disease Control and Prevention